Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 9, 2017, 9:24 PM CDT for 4 counties in Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 9:24 PM CDT (02:24 UTC)
- Expired
- Apr 9, 2017, 9:57 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Gage County, NE, Johnson County, NE, Otoe County, NE, Pawnee County, NE
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 9:40 PM CDT | HAIL 1 | 2 E Sterling, NE | |
| Apr 9, 9:55 PM CDT | HAIL 0.75 | Cook, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.0
The text
As transmitted.
758 WUUS53 KOAX 100224 SVROAX NEC067-097-131-133-100315- /O.NEW.KOAX.SV.W.0022.170410T0224Z-170410T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Omaha/Valley Nebraska 924 PM CDT SUN APR 9 2017 The National Weather Service in Omaha has issued a * Severe Thunderstorm Warning for... Johnson County in southeastern Nebraska... Southern Otoe County in southeastern Nebraska... Northeastern Pawnee County in southeastern Nebraska... Northeastern Gage County in southeastern Nebraska... * Until 1015 PM CDT * At 924 PM CDT, a severe thunderstorm was located 7 miles south of Firth, or 14 miles northeast of Beatrice, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Tecumseh, Sterling, Cook, Adams, Filley, Elk Creek and Crab Orchard. This includes Highway 136 in Nebraska between mile markers 191 and 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4028 9671 4050 9670 4054 9608 4026 9607 TIME...MOT...LOC 0224Z 257DEG 35KT 4044 9657 HAIL...1.00IN WIND...<50MPH $$ KERN
3 follow-up statements
137
WWUS53 KOAX 100235
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
935 PM CDT SUN APR 9 2017
NEC133-100244-
/O.CAN.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Pawnee NE-
935 PM CDT SUN APR 9 2017
...The SEVERE THUNDERSTORM Warning for NORTHEASTERN PAWNEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4038 9649 4051 9658 4054 9608 4039 9607
TIME...MOT...LOC 0234Z 257DEG 35KT 4046 9644
$$
NEC067-097-131-100315-
/O.CON.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Johnson NE-Otoe NE-Gage NE-
935 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN JOHNSON...SOUTHERN OTOE AND NORTHEASTERN GAGE
COUNTIES...
At 934 PM CDT, a severe thunderstorm was located near Sterling, or 20
miles northeast of Beatrice, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Sterling, Cook and Adams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 9649 4051 9658 4054 9608 4039 9607
TIME...MOT...LOC 0234Z 257DEG 35KT 4046 9644
HAIL...1.00IN
WIND...<50MPH
$$
KERN432
WWUS53 KOAX 100242
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
942 PM CDT SUN APR 9 2017
NEC067-100252-
/O.CAN.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Gage NE-
942 PM CDT SUN APR 9 2017
...The SEVERE THUNDERSTORM Warning for NORTHEASTERN GAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4039 9641 4052 9646 4054 9608 4039 9607
TIME...MOT...LOC 0242Z 257DEG 35KT 4048 9633
$$
NEC097-131-100315-
/O.CON.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Johnson NE-Otoe NE-
942 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN JOHNSON AND SOUTHWESTERN OTOE COUNTIES...
At 942 PM CDT, a severe thunderstorm was located near Sterling, or 26
miles northeast of Beatrice, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Sterling and Cook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4039 9641 4052 9646 4054 9608 4039 9607
TIME...MOT...LOC 0242Z 257DEG 35KT 4048 9633
HAIL...1.00IN
WIND...<50MPH
$$
KERN126
WWUS53 KOAX 100257
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
957 PM CDT SUN APR 9 2017
NEC097-131-100307-
/O.CAN.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Johnson NE-Otoe NE-
957 PM CDT SUN APR 9 2017
...The SEVERE THUNDERSTORM Warning for NORTHERN JOHNSON AND
SOUTHWESTERN OTOE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4039 9641 4052 9646 4054 9608 4039 9607
TIME...MOT...LOC 0255Z 257DEG 35KT 4051 9614
$$
KERNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:29 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 9, 6:29 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 629 PM CDT Sun Apr 9 2017 .SHORT TERM...(Tonight through Wednesday) Issued at 341 PM CDT Sun Apr 9 2017 Large scale flow via WV imagery this aftn was depicting a shortwave trof situated over the nrn high plains beginning to push into the wrn Dakotas. Meanwhile...88D regional mosaic was showing a narrow line of convection forming in the panhandle along a dryline/20deg sfc dew point depressions. At this point...HIRES models indicate the environment will become less supportive for severe storm early this evening. Deep layer shear will remain relatively strong...but CAPE drop off dramatically. Cannot totally rule out the possibility for one or two severe/near severe storms though with hail possible over the nrn CWA. Toward mid/late evening...the RAP13 advertises a narrow line convection forming along increasing bndry lyr threat-E convergence along/south of the I-80 corridor associated with a cold front dropping into the cntrl Plains. With DCAPES around 1200J/kg coupled with increasing lyr Theta-E diff...seems possible a few storms may produce severe/near-severe winds gusts over the srn CWA. Monday aftn...NAM12/GFS20/CMC all prog secondary shot of cold air advection into the CWA with another round of pcpn activity mainly over the nrn CWA being driven by rather strong 305-310k isentropic upglide. More pcpn possible on Wednesday with the passage of a shortwave trof coupled with warm front lifting thru the region. .LONG TERM...(Wednesday night through Sunday) Issued at 341 PM CDT Sun Apr 9 2017 GFS20/ECM/CMC all advertise a progressive pattern during the extended pds with pcpn chances from Thursday night into Saturday evening. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 627 PM CDT Sun Apr 9 2017 Thunderstorms across central NE appear to have enough support to possibly hold together to affect the TAF sites within a few hours, by 01-02z at KOFK/KLNK and 02-03z at KOMA. Have put in about 2-3 hour window of thunder at all TAF sites. Otherwise, VFR initially, but becoming MVFR at KOFK through the night. Gusty northwest winds developing tomorrow morning, with a few showers in the vicinity of KOFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...
Hazardous weather outlook, Apr 9, 4:52 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 452 PM CDT Sun Apr 9 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 452 PM CDT Sun Apr 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY Scattered thunderstorms are possible this evening. A few of these storms may become strong to severe, with large hail and damaging winds the main threats. The potential is highest from southeasternmost Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY There will be a chance for thunderstorms Wednesday and Wednesday night, and again from Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight or Monday.
In the hours before
Local storm report, Apr 9, 8:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 W DAYKIN 40.32N 97.35W
04/09/2017 E1.50 INCH JEFFERSON NE EMERGENCY MNGR
TIME ESTIMATED BASED ON RADAR.
&&
VDEWALDLocal storm report, Apr 9, 8:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
856 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 5 SW WILBER 40.43N 97.03W
04/09/2017 M1.00 INCH SALINE NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 9, 8:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
859 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL WILBER 40.48N 96.96W
04/09/2017 M1.00 INCH SALINE NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 9, 9:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
909 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL FIRTH 40.53N 96.60W
04/09/2017 M1.00 INCH LANCASTER NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 9, 9:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
915 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 1 S PANAMA 40.59N 96.51W
04/09/2017 M1.00 INCH LANCASTER NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 9, 9:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
917 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL DE WITT 40.40N 96.92W
04/09/2017 M1.00 INCH SALINE NE EMERGENCY MNGR
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 46 min |
| Apr 9, 8:26 PM CDT | Special Weather Statement | OAX | Butler, Saunders | 34 min |
| Apr 9, 8:44 PM CDT | Special Weather Statement | OAX | Lancaster | 46 min |
| Apr 9, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Lancaster, Saline | 38 min |
| Apr 9, 9:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Nemaha, Otoe | 49 min |
| Apr 9, 9:47 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 43 min |
| Apr 9, 10:02 PM CDT | Special Weather Statement | OAX | Pawnee | 43 min |
| Apr 9, 10:18 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 42 min |
| Apr 9, 10:26 PM CDT | Special Weather Statement | OAX | Pawnee | 49 min |
| Apr 9, 10:30 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Nemaha, Pawnee, Richardson | 45 min |
| Apr 9, 11:01 PM CDT | Special Weather Statement | OAX | Nemaha | 29 min |
| Apr 9, 11:17 PM CDT | Special Weather Statement | OAX | Nemaha | 43 min |
| Apr 9, 11:36 PM CDT | Special Weather Statement | OAX | Nemaha, Richardson | 24 min |
| Apr 9, 11:39 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 36 min |
| Apr 10, 12:16 AM CDT | Severe Thunderstorm Warning | OAX | Richardson | 29 min |
| Apr 10, 3:28 PM CDT | Freeze Warning | OAX | Butler, Gage, Jefferson, Lancaster, Saline, Seward | 17 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.